Delaware, 2005Storm Surge and High Surf in Delaware, May 24 to 26, 2005
May 24 to 26, 2005 · NWS PHI · 3 events in 2 counties and zones
The combination of a persistent onshore flow and spring tides associated with the departing perigean full moon caused minor tidal flooding during the evening high tides on the 24th and 25th. In addition, the onshore flow caused a pounding surf with some beach erosion just before the start of the Memorial Day Weekend.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a persistent onshore flow and spring tides associated with the departing perigean full moon caused minor tidal flooding during the evening high tides on the 24th and 25th. In addition, the onshore flow caused a pounding surf with some beach erosion just before the start of the Memorial Day Weekend. The higher than normal tides washed away four of the seven rare piping plower nests at Cape Henlopen and Gordons Pond. The flooding and beach erosion extended into protective dunes that washed away nests established by pairs of the endangered species. The high surf and tides flattened the beach at Cape Henlopen. At Breakwater Harbor, the highest tide reached 7.05 feet above mean lower low water with the evening high tide on the 25th. Minor tidal flooding starts at 6.7 feet above mean lower low water. The higher than normal tides were caused by a persistent northeast flow as a blocking pattern occurred in the western Atlantic Ocean. A low pressure system in the Ohio Valley during the morning of the 23rd moved east and reached the Atlantic Ocean east of Delaware and New Jersey on the 24th. This low pressure system was captured by a closed low at higher levels of the atmosphere and remained over the nearby offshore waters through the 26th. A high pressure system over southeastern Canada helped enhanced the northeast flow from the 24th through the 26th. The whole low pressure system then started to drift east on the 26th and was east of Cape Cod, Massachusetts by the morning of the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 24, 3:15 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 24, 3:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT TUE MAY 24 2005
.SHORT TERM (TODAY THROUGH THURSDAY)...
A BROAD MID/UPPER LEVEL LOW COMPLEX REMAINED OVER THE EASTERN UNITED
STATES EARLY THIS MORNING. THE DOMINANT MID/UPPER CIRCULATION WAS
CENTERED OVER SOUTHERN VERMONT AT 400 AM. THAT FEATURE WILL DRIFT
SOUTHWESTWARD, REACHING SOUTHWESTERN PENNSYLVANIA THIS EVENING. IT
WILL THEN BEGIN TO WORK ITS WAY SOUTHEASTWARD AND IT SHOULD PASS OFF
THE VIRGINIA CAPES ON WEDNESDAY MORNING.
AS THE PRIMARY MID/UPPER LOW PASSES TO THE NORTHWEST OF OUR FORECAST
AREA TODAY, THE PRECIP WRAPPED AROUND IT SHOULD MAINLY AFFECT OUR
COUNTIES IN EASTERN PENNSYLVANIA AND IN NORTHERN AND CENTRAL NEW
JERSEY. WELL CARRY LIKELY POPS THERE FOR THIS MORNING AND DROP
THEM TO CHANCE POPS FOR THIS AFTERNOON AS THE LOW PUSHES INTO
CENTRAL AND WESTERN PENNSYLVANIA. MEANWHILE, WELL SIMPLY CARRY
SCATTERED SHOWERS (CHANCE POPS) FOR TODAY FOR OUR COUNTIES IN
SOUTHERN NEW JERSEY AND ON THE UPPER DELMARVA. WELL INCLUDE PHL
COUNTY AND DELAWARE COUNTY WITH THE LATTER GROUP AS WELL.
FOR TONIGHT WELL START OUR ENTIRE FORECAST AREA WITH CHANCE POPS.
HOWEVER, AS THE LOW BEGINS TO MOVE BACK TOWARD THE COAST WELL
INCREASE THE POPS TO LIKELY FOR LATE TONIGHT. WE SHOULD NOT ONLY
SEE THE PRECIP WITH THE LOW ITSELF BUT WELL LIKELY BE IN THE PATH
OF SOME ADDITIONAL PRECIP BEING DRAWN DOWN INTO OUR REGION ON THE
NORTHEAST WIND.
THE MID/UPPER LOW SHOULD BEGIN TO DRIFT OUT TO SEA ON WEDNESDAY AND
WEDNESDAY NIGHT. WELL INDICATE A GRADUAL DECREASE IN POPS DURING
THOSE TWO FORECAST PERIODS. FOR NORTHERN AND CENTRAL NEW JERSEY
WELL LINGER THE CHANCE OF SHOWERS INTO LATE WEDNESDAY NIGHT, AND
SOME CLOUDS INTO THURSDAY MORNING. AREAS TO THE SOUTH AND WEST
SHOULD SEE IMPROVING CONDITIONS A LITTLE SOONER.
A RIDGE IS EXPECTED TO BEGIN BUILDING IN FROM THE WEST ON THURSDAY
AND WE SHOULD SEE SOME SUNSHINE AND MORE SEASONABLE TEMPS AT THAT
TIME.
&&
.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
ON FRIDAY, A NEW FRONTAL SYSTEM IS FORECAST TO CROSS THE AREA FROM
THE WEST WITH POSSIBLE SHOWERS AND TSTMS.
FOR THE MEMORIAL DAY WEEKEND IT LOOKS LIKE TEMPERATURES WILL BE MORE
SEASONABLE. ALTHOUGH AN AFTERNOON SHOWER CANNOT BE RULED OUT EITHER
SATURDAY OR SUNDAY, IT LOOKS LIKE IT WILL BE DRY THE MAJORITY OF THE
TIME THROUGH THE WEEKEND.
&&
.AVIATION...
SC/AC COVER THE FORECAST AREA THIS MORNING. SHOWERS ROTATING DOWN
FROM THE NE WILL CLIP OUR NORTHERN ZONES THIS MORNING POSSIBLY
ACCOMPANIED BY MVFR CONDITIONS. OTHERWISE CIGS WILL GRADUALLY LOWER
LATER TODAY INTO TONIGHT AS MOISTURE ROTATES AROUND THE OFFSHORE LOW.
&&
.MARINE...
APPEARS AS IF ONSET OF STRONGER WINDS WILL BE SLIGHTLY DELAYED,
PROBABLY NOT REACHING SCA CRITERIA UNTIL THIS EVENING AT THE
EARLIEST. WILL NOT MENTION THE POSSIBILITY OF GALE FORCE GUSTS.
THE HIGHEST GUSTS WILL OCCUR WEDNESDAY NIGHT AND ARE EXPECTED TO
PEAK JUST BELOW GALE FORCE. SEAS WILL BEGIN TO RISE LATE TODAY AND
SHOULD MAX OUT AT 8 TO 10 FT WEDNESDAY AND WEDNESDAY NIGHT.
&&
.TIDES...
TIDE HEIGHTS REACHED MINOR COASTAL FLOOD LEVELS IN SOME LOCATIONS
LAST EVENING. DEPARTURES CONTINUE TO RUN BETWEEN THE ECS AND THE
SSE. WITH THIS IN MIND, WE CAN EXPECT MORE WIDESPREAD MINOR
FLOODING AROUND THE TIME OF HIGH TIDE THIS EVENING AND AGAIN
WEDNESDAY EVENING. THE MORNING HIGH TIDES ARE ASTRONOMICALLY LOWER
AND SHOULD NOT BE A PROBLEM. THE SPS WILL BE REISSUED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY ZONES ANZ450>455.
&&
SHORT TERM...IOVINO
LONG TERM...RNS
AVIATION/MARINE/TIDES...RPW
Hazardous weather outlook, May 24, 4:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT TUE MAY 24 2005
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
500 AM EDT TUE MAY 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY (EXCLUDING THE FIVE NORTHEASTERN COUNTIES).
.DAY ONE...
MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIME OF HIGH TIDE THIS
EVENING ALONG THE COASTS OF NEW JERSEY AND DELAWARE. BEACH EROSION
IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
TIDAL FLOODING MAY CONTINUE TO BE AN ISSUE ON WEDNESDAY AS A SLOW
MOVING LOW MEANDERS OFF THE COAST. THERE MAY ALSO BE SOME BEACH
EROSION IN DELAWARE AND IN NEW JERSEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 24, 3:31 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EDT TUE MAY 24 2005
DEZ001>004-NJZ012>014-016>027-PAZ070-071-242100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER...
NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA...
VINELAND AND WILMINGTON
431 AM EDT TUE MAY 24 2005
...WIDESPREAD MINOR TIDAL FLOODING IS LIKELY AROUND THIS EVENINGS
AND WEDNESDAY EVENINGS HIGH TIDE...
A STRENGTHENING ONSHORE FLOW, COUPLED WITH HIGH ASTRONOMICAL TIDES
ASSOCIATED WITH THE FULL MOON, WILL PRODUCE WIDESPREAD MINOR
TIDAL FLOODING THIS EVENING AS WELL AS FOR WEDNESDAY EVENINGS HIGH
TIDE CYCLE. SOME BEACH EROSION IS ALSO POSSIBLE LATER TODAY THROUGH
WEDNESDAY NIGHT.
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL MEANDER VERY SLOWLY
NORTH THROUGH THURSDAY. THE SLOW MOVEMENT OF THE STORM WILL ENHANCE
THE ONSHORE FLOW. AS A RESULT, MINOR TIDAL FLOODING IS LIKELY AROUND
THE EVENING HIGH TIDE CYCLES BOTH TODAY AND WEDNESDAY.
ALTHOUGH THE MORNING HIGH TIDES BOTH TODAY AND WEDNESDAY ARE OVER A
FOOT LOWER THAN THE EVENINGS, THERE STILL COULD BE LOCALIZED MINOR
TIDAL FLOODING, MAINLY IN THE BACK BAYS, SINCE THE WATER WILL HAVE
DIFFICULTY IN DRAINING AT EBB TIDE.
THIS EVENINGS HIGH TIDE ALONG THE OCEANFRONT OF NEW JERSEY AND
DELAWARE WILL OCCUR BETWEEN 8:30 AND 10:00 PM. HIGH TIDE OCCURS
LATER ON THE BAYS AND TIDAL STREAMS IN THE REGION.
IF YOU LIVE ALONG THE COAST OR IF YOU WILL BE VISITING THE REGION,
BE SURE NOT TO LEAVE YOUR VEHICLE AT A LOCATION THAT IS PRONE TO
TIDAL FLOODING. ALSO, DO NOT DRIVE AROUND BARRICADES.
PLEASE LISTEN FOR FURTHER UPDATES AND STATEMENTS...AND POSSIBLE
COASTAL FLOOD WATCHES OR WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.
RPW/DI
High Surf, Delaware Beaches / X E Sussex
- When
- May 24, 7:00 AM EST to May 26, 11:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Storm Surge/Tide, Delaware Beaches / X E Sussex
- When
- May 24, 6:00 PM EST to May 26, 1:00 AM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Storm Surge/Tide, Inland Sussex
- When
- May 24, 6:00 PM EST to May 26, 1:00 AM EST
- Where
- Inland Sussex forecast zone
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 24, 2005$450,000 · 2.5 in hail · 26 events
- Storm Surge and High Wind in Massachusetts, May 24 to 25, 2005$360,000 · 50 kt wind · 25 events
- Flash Flood and Hail in Mississippi, May 24, 2005$469,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Nebraska, May 24, 2005$185,000 · 1.75 in hail · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, May 24, 200536 events
- Tornadoes and Hail in Colorado, May 24, 2005F0 · 15 events
- Damaging Winds in Kansas, May 24, 200583 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, May 24, 20051 injured · 67 kt wind · 3 events
- Flash Flood and Hail in Colorado, May 24 to 25, 20051.75 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 24 to 25, 20051.75 in hail · 7 events
- Hail in North Carolina, May 24, 20051.75 in hail · 6 events
- Flash Flooding and Flood in Puerto Rico, May 24, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449527, 5449525, 5449526.